Multidisciplinary Clinical Case Study

When Statins Get Physical: A Curious Cause of Statin Myopathy

Authors: Puja P. Patel, DO, Christopher D. Jackson, MD

Abstract

We present the case of a 61-year-old male with hyperlipidemia and lumbar radiculopathy admitted to our hospital with rhabdomyolysis attributed to the recent initiation of statin therapy. Despite aggressive fluid resuscitation and an initial declination in his creatine phosphokinase (CPK) levels, he had persistent myalgias with progressive weakness. Rheumatologic and neurologic evaluation for other causes of myopathy were negative. Muscle biopsy obtained showed signs of necrosis and muscle regeneration. Given his recent statin use, persistent CPK elevation, proximal muscle weakness, and muscle biopsy findings, he was diagnosed as having statin-induced necrotizing autoimmune myopathy. He improved with the initiation of immunosuppressive therapy. Statin-induced necrotizing autoimmune myopathy is an underdiagnosed cause of myalgias, proximal muscle weakness, and significant CPK elevation that fails to respond to statin discontinuation and fluid resuscitation. Given the prevalence of statin use, internists need to have a high index of suspicion for this diagnosis in patients presenting with CPK elevations and muscle weakness who take statin therapy.

 
Posted in: Autoimmune Systemic Disorders2 Diseases of Muscle & Neuromuscular Function1

This content is limited to qualifying members.

Existing members, please login first.

If you have an existing account please login now to access this article or view your purchase options.

Purchase only this article ($15)

Create a free account, then purchase this article to download or access it online for 24 hours.

Purchase an SMJ online subscription ($75)

Create a free account, then purchase a subscription to get complete access to all articles for a full year.

Purchase a membership plan (fees vary)

Premium members can access all articles plus recieve many more benefits. View all membership plans and benefit packages.

References

1. Huerta-Alardín AL, Varon J, Marik PE. Bench-to-bedside review: rhabdomyolysis—an overview for clinicians. Crit Care 2005;9:158–169.
 
2. Gabow PA, Kaehny WD, Kelleher SP. The spectrum of rhabdomyolysis. Medicine (Baltimore) 1982;61:141–152.
 
3. Zuckner J. Drug-related myopathies.Rheum Dis Clin North Am1994;20:1017–1032.
 
4. Curry SC, Chang D, Connor D. Drug- and toxin-induced rhabdomyolysis. Ann Emerg Med 1989;18:1068–1084.
 
5. Gawey B, Tannu M, Rim J, et al. Statin-induced necrotizing autoimmune myopathy. JACC Case Rep 2020;2:440–443.
 
6. Saleh Y, Herzallah K, Hassanein M, et al. Statin-induced necrotizing autoimmune myopathy: an uncommon complication of a commonly used medication. J Saudi Heart Assoc 2019;31:269–272.
 
7. Khan S, Khan I, Novak M, et al. The concomitant use of atorvastatin and amlodipine leading to rhabdomyolysis. Cureus 2018;10:e2020.
 
8. Bohlmeyer TJ,Wu AH, Perryman MB. Evaluation of laboratory tests as a guide to diagnosis and therapy of myositis. Rheum Dis Clin North Am 1994;20:845–856.
 
9. Zhou C, Wu L, Ni F, et al. Critical illness polyneuropathy and myopathy: a systematic review. Neural Regen Res 2014;9:101–110.
 
10. Jackson E, Chafizadeh E. Case study: autoimmune-medicated necrotizing myositis due to statin therapy. https://www.lipid.org/node/1760. Accessed August 12, 2021.
 
11. De Cock E, Hannon H, Moerman V, et al. Statin-induced myopathy: a case report. Eur Heart J Case Rep 2018;2:yty130.
 
12. Madgula AS, Gadela NV, Singh M, et al. A rare case of statin-induced immune-mediated necrotizing myopathy. Cureus 2020;12:e7500.
 
13. Khan B, Newton L. E033-statin-induced necrotizing autoimmune myopathy with anti HMG-CoA reductase antibodies. Rheumatology 2019;58(suppl 3): kez110.032.
 
14. Hamann PD, Cooper RG, McHugh NJ, et al. Statin-induced necrotizing myositis—a discrete autoimmune entity within the “statin-induced myopathy spectrum”. Autoimmune Rev 2013;12:1177–1181.
 
15. Rosenson RS, Miller K, Bayliss M, et al. The Statin-Associated Muscle Symptom Clinical Index (SAMS-CI): revision for clinical use, content validation, and inter-rater reliability. Cardiovasc Drugs Ther 2017;31:179–186.
 
16. Kunwar S, Parekh JD, Chilukuri RS, et al. Necrotizing autoimmune myopathy: a case report on statin induced rhabdomyolysis requiring immunosuppressive therapy. Drug Discov Ther 2018;12:315–317.
 
17. Mammen AL, Chung T, Christopher-Stine L, et al. Autoantibodies against 3- hydroxy-3-methylglutaryl-coenzyme A reductase in patients with statinassociated autoimmune myopathy. Arthritis Rheum 2011;63:713–721.
 
18. Sathasivam S, Lecky B. Statin induced myopathy. BMJ 2008;337:a2286.
 
19. Suzuki S, Nishikawa A, Kuwana M, et al. Inflammatory myopathy with antisignal recognition particle antibodies: case series of 100 patients. Orphanet J Rare Dis 2015;10:61.